Kids and Diabetes: How to recognize and manage low blood sugar

2014-05-20 16:40:39 by Janet Haas, RN, CDE, as posted on the blog.

teen boy kicking soccer ball

Diabetes occurs when blood sugar levels are too high. So why should you worry about your child getting low blood sugar?

It may seem counterintuitive, but low blood sugar (hypoglycemia) will affect children who have diabetes.

The condition occurs when an individual has excessive insulin, perhaps as a result of taking too much insulin, skipping meals or exercising at a high level. If your child’s blood sugar drops too low, they can become unconscious and/or have a seizure.

Watch for these early warning signs of hypoglycemia:


  • Mild reaction – irritability, hunger, weakness, shakiness, headache or stomachache

  • Moderate reaction – any of the above, plus drowsiness, paleness, clammy and cold skin, heart pounding, tingling of the lips or tongue, enlarged pupils, behavioral changes, poor concentration, confusion or staggering

  • Severe reaction – any of the above plus heavy drowsiness, extreme confusion, unconsciousness or seizures


If your child shows signs of hypoglycemia, respond immediately. The condition can progress from mild discomfort to a severe, life-threatening condition in minutes.

Have your child stop any activity they may be involved in and take the following steps:

Mild/moderate reactions

Follow the Rule of 15 (15 grams of carbohydrate), as follows:



  • Dex 4 Glucose® tablets (4 tablets)

  • ½ cup (4 oz) orange juice or a 4-oz juice box


Moderate reactions

Give your child the glucose tablets or juice listed above OR one of the following:



  • ½ tube of Monojel®

  • ½ cup (4 oz) of a soft drink containing sugar – If your child is nauseous, release the carbonation by adding 1 tsp sugar and stirring the drink.


Severe reactions

In cases of unconsciousness or seizures, do not give liquids or food because your child could choke on them. Instead, try squeezing Instant Glucose®, Monojel® or gel-type cake frosting inside their cheek. Use your Glucagon Emergency Kit®.  Always keep an unexpired kit on hand. CALL 911.

Of course prevention is the best way to handle hypoglycemia. Try to avoid the problem by:



  • Following your diabetes team’s instructions

  • Giving your child their insulin with meals or snacks

  • Testing blood sugar levels more often during illness or when your child’s diet or activity level changes







Post or read comments about this story on >>

Share your story!

Contact Us

330-543-1000 (operator)

(8 a.m.-4:30 p.m.)


find a location
Find a location Type the first 3-5 letters of a specialty, service or location:
Or, view: a map, a list of all locations, locations by city or locations near me.
find a doctor
Find a doctor Type the first 3-5 letters of the name, location or specialty:
Or, view a list of all doctors by name, location and specialty.